Frequency dependence and viral diversity imply chaos in an HIV model. (English) Zbl 1126.34032

New mathematical models are suggested in which cytotoxic T-lymphocytes (CTLs) proliferation and elimination of infected cells by CTLs depend on a frequency characterized by the viral diversity. These are based on the refinement of the immune model of infectious disease developed by M. A. Nowak and C. R. Bangham [Science 272, 74-79 (1996)] which does not assume interaction between different types of CTLs.
The authors investigate the stability of equilibria for the one-virus model and proceed with numerical simulations for the two-virus model. It turns out that the frequency dependence caused by the random search with viral diversity leads to continuous changes of dominant infected cells and corresponding specific immune cells which, in turn, yield complex behavior. In particular, it has been demonstrated that the frequency dependence may lead to the loss of stability of the interior equilibrium of the one-virus model. On the other hand, numerical simulations suggest that only a stable limit cycle exists when the interior equilibrium is unstable. For the two-viral model, numerical experiments indicate the existence of strange attractors, and the frequency dependence due to viral diversity causes chaotic behavior in the system. Consequently, both mathematical models suggest that viral diversity along with the frequency dependent proliferation of CTLs and elimination of the infected cells may induce the collapse of the immune system.


34C60 Qualitative investigation and simulation of ordinary differential equation models
92C60 Medical epidemiology
92D30 Epidemiology
34C25 Periodic solutions to ordinary differential equations
34C28 Complex behavior and chaotic systems of ordinary differential equations
34D45 Attractors of solutions to ordinary differential equations
37D45 Strange attractors, chaotic dynamics of systems with hyperbolic behavior


Full Text: DOI


[1] Dhooge, A.; Govaerts, W.; Kuznetsov, Yu.A., MATCONT: A MATLAB package for numerical bifurcation analysis of odes, ACM toms, 29, 2, 141-164, (2003) · Zbl 1070.65574
[2] Iwasa, Y.; Michor, F.; Nowak, M.A., Some basic properties of immune selection, J. theoret. biol., 229, 179-188, (2004)
[3] Iwasa, Y.; Michor, F.; Nowak, M.A., Virus evolution within patients increases pathogenicity, J. theoret. biol., 232, 1, 17-26, (2005)
[4] Murase, A.; Sasaki, T.; Kajiwara, T., Stability analysis of pathogen-immune interaction dynamics, Math. biosci., 51, 247-267, (2005) · Zbl 1086.92029
[5] Liu, W., Criterion of Hopf bifurcations without using eigenvalues, J. math. anal. appl., 182, 250-256, (1994) · Zbl 0794.34033
[6] Nowak, M.A.; May, R.M., Virus dynamics, (2000), Oxford University Press · Zbl 1101.92028
[7] Nowak, M.A.; Bangham, C.R.M., Population dynamics of immune responses to persistent viruses, Science, 272, 74-79, (1996)
[8] Nowak, M.A.; May, R.M.; Sigmund, K., Immune responses against multiple epitopes, J. theoret. biol., 175, 325-353, (1995)
[9] Regoes, R.R.; Wodarz, D.; Nowak, M.A., Virus dynamics: the effect of target cell limitation and immune responses on virus evolution, J. theoret. biol., 191, 451-462, (1998)
[10] Smith, H.L.; Waltman, P., The theory of the chemostat. dynamics of microbial competition, (1995), Cambridge University Press · Zbl 0860.92031
[11] Wang, K.; Wang, W.; Liu, X., Viral infection model with periodic lytic immune response, Chaos solitons fractals, 28, 90-99, (2006) · Zbl 1079.92048
[12] Kuznetsov, Yu.A., Elements of applied bifurcation theory, (1998), Springer-Verlag New York · Zbl 0914.58025
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.